It’s a fairly well known fact that many bodybuilders and athletes take steroids regularly, but an alarmingly high number of kids take them too. Almost 3 percent of middle school students have taken them at least once, and an estimated 7 percent of 12th grade student. Knowing the signs of steroid use is important for any parent.
Any child using steroids will typically show changes in behavior, personality and appearance, although some of the signs of steroid use can be attributed to other factors or conditions. And of course, everyone is different, meaning that taking steroids can affect different kids in different ways.
Some common physical changes to look for include oily or greasy skin and hair, along with sudden breakouts of acne, especially on the shoulders and back. Unexplained and sudden weight gain can be a common sign of steroids, as can constant bad breath, thinning hair and a yellow tinge to the skin, which can signify liver damage. Nausea, dizziness or vomiting are also signs that a child may be using steroids. There are some physical signs most parents won’t be aware of such as joint pain, difficulty urinating and night sweats.
In addition to these common physical signs, there are also various mood and personality changes that parents should be aware of. These typically happen quickly and with no obvious cause, and include irritable or aggressive behavior, often for no apparent reason, becoming withdrawn from family and friends, becoming fearful, and losing trust in others. Extreme signs can include hallucinating and being depressed.
And there are various other telling signs that you might want to be aware of when asking yourself if your child could be taking steroids. Telling lies, suddenly having more money or asking to borrow money, receiving packages by mail, and spending more time in their bedroom with the door locked should all be red flags to an alert parent.
And if your child suddenly seems to have friends that have come out of nowhere, has secretive phone conversations or loses interest in having a social life, you may want to question them. It isn’t uncommon for kids on steroids to fall asleep in class or while studying, and if you can’t attribute a decline in grades to any other reason, steroid use may be the answer. It’s easy to tell yourself that your child just wouldn’t take steroids, but being aware of the signs is something all parents should know.